Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS El Paso, TX

September 6, 2018El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 6, 2018, 12:46 AM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 12:46 AM MDT (06:46 UTC)
Expired
Sep 6, 2018, 3:45 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 37 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS54 KEPZ 060646
FFWEPZ
TXC141-060945-
/O.NEW.KEPZ.FF.W.0027.180906T0646Z-180906T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1246 AM MDT THU SEP 6 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central El Paso County in southwestern Texas...

* Until 345 AM MDT.

* At 1245 AM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen with heavy continuing to fall in the warned area. 
  Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Mission Valley...
  East El Paso...
  and Central El Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3167 10634 3169 10635 3171 10637 3173 10638
      3176 10644 3178 10641 3178 10638 3174 10632
      3169 10628 3165 10632

$$

TSB
1 follow-up statement
277 
WGUS74 KEPZ 060939
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
339 AM MDT THU SEP 6 2018

TXC141-060947-
/O.EXP.KEPZ.FF.W.0027.000000T0000Z-180906T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso TX-
339 AM MDT THU SEP 6 2018

...THE FLASH FLOOD WARNING FOR CENTRAL EL PASO COUNTY WILL EXPIRE AT
345 AM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Light to moderate rain continues to fall over the warned 
area, but the threat of heavy rain and flooding has ended.

LAT...LON 3167 10634 3169 10635 3171 10637 3173 10638
      3176 10644 3178 10641 3178 10638 3174 10632
      3169 10628 3165 10632

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:17 PM MDT, 9 hours 29 minutes earlier.

Area forecast discussion, Sep 5, 3:17 PM MDT, 9 hours 29 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
317 PM MDT Wed Sep 5 2018

.SYNOPSIS...
A series of weak upper level disturbances will bring isolated to
scattered thunderstorms to the area early this evening, with most
storms occurring in far SW New Mexico, and areas near and just
east of the Rio Grande, as moisture increases from the east.
Additional thunderstorms are possible across the area later
tonight as a backdoor cold front pushes in around midnight. These
showers and storms may linger around into the morning hours. The
extra shot of moisture behind the front will lead to a general
uptick in thunderstorm activity on Thursday and Friday, though as
usual, not everyone will benefit. Drier air will start working
into the area from the west over the weekend, with thunderstorm
chances dropping dramatically on Sunday and Monday. Some
additional moisture may be drawn up into the region later next
week.

&&

.DISCUSSION...
A stubborn upper-level low that was over southern Nevada yesterday
is now centered near the UT/CO border, with several weak shortwave
troughs trailing back across NM and parts of AZ. The distinct dry
slot that was over much of the area yesterday has also diminished,
but the low levels remain fairly dry except in the western and
eastern fringes of the CWA, including eastern Otero and Hudspeth
Counties and Hidalgo County, where observed dewpoints remain in
the 50s, and the RAP13 analysis shows modest instability (SBCAPE
800-1200 J/Kg). The middle of the CWA, where dewpoints have mixed
into the 50s, CAPE values are on the order of 200-500 J/Kg, and
satellite imagery shows much "flatter" Cu development. Outflow
from storms over Hudspeth County has triggered some fairly strong
storms right on the El Paso/Hudspeth County line, and despite weak
instability, a boost in moisture from the incoming outflow
boundary may be enough to trigger isolated to widely scattered
thunderstorms around the El Paso Metro Area in the next hour or
two.

Otherwise, expect isolated thunderstorms to try and drift into the
lowlands early this evening, aided by outflow boundaries and weak
upper level short wave troughs, but most of the activity will
weaken as it attempts to drift west of the Rio Grande.

However, a backdoor cold front currently arcing from just south
of Lubbock westwards to somewhere between Roswell and Fort Sumner.
The front will enter the CWA around Midnight (and may become
difficult to distinguish from convective outflow). Meanwhile, SW
flow aloft will continue, with several weak shortwave troughs/vort
lobes ejecting NE across the area. Several convection-allowing
models redevelop clusters of showers and thunderstorms over the
Rio Grande valley late tonight as the front pushes through, and
linger them around south-central NM and far west Texas into the
morning hours. This seems reasonable given the overall pattern,
especially as dewpoints ramp up behind the front.

The upper low will weaken, but a slow-moving trough will continue
to hang back across the area, sort of trapped in a split in the
subtropical ridge. The boost of moisture behind the front will
contribute to a moderate increase in instability across the CWA,
(despite the cooler temperatures). The instability looks to be
maximized in SW New Mexico, due to moisture pooling and slightly
warmer temperatures where the front stalls out. Thursday looks to
be a more active thunderstorm day overall, again favoring the
higher terrain and perhaps SW New Mexico where the instability
will be stronger. Leftover morning showers/thunderstorms in or
around Sierra/Luna/Dona Ana/El Paso counties may play the spoiler
for thunderstorm chances in the middle part of the CWA.

The aforementioned trough caught in the weakness in the split
ridge will slowly shift eastwards as the western "cell" of the
subtropical ridge strengthens off the southern California. The
trough will still hang back across the eastern half of the CWA by
Friday afternoon, and the focus for thunderstorm coverage will
likewise shift a little to the east, with drier air working into
the Gila and far SW New Mexico.

By the weekend, the subtropical ridge will remain centered off the
southern CA coast, but will build an axis eastwards over northern
AZ/NM, with drier N to NE flow persisting across New Mexico.
Thunderstorm chances will diminish, especially on Sunday as the
ridge axis drifts southwards and drier air takes over both aloft
and at the surface (dewpoints in the upper-30s to lower-40s and PW
values mostly below an inch).

Early next week, the ridge axis continues to stay overhead, while
the focus of the ridge shifts towards south Texas, and a deep
trough digs into the Pacific Northwest. There's some variation in
the models this far out, especially with regards to the overall
amplification of the pattern. While we will stay on the drier and
warmer side early in the week, by Tue or Wed some residual
monsoonal moisture over Mexico may get drawn up by the
aforementioned trough, increasing precip chances/coverage.

&&

.AVIATION...Valid 06/00Z-07/00Z...
P6SM FEW-SCT060-080 SCT-BKN120-150 with isolated to scattered
VRB25G40KT 1-3SM TSRA BKN030-040 during much of the period. Best
storm chances over area mountains and along and east of the Rio
Grande.

&&

.FIRE WEATHER...
Push of moisture moving into the area overnight along with a chance
for showers and thunderstorms which will continue through Friday
night. Storms will be slow moving and could produce locally heavy
rainfall and some flooding. Temperatures for the next few days will
be slightly below normal with relative humidities above 25 percent.
Temperatures will begin to warm early next week as Pacific high
builds east into the area and will also drop relative humidities
back toward 20 percent.  Winds will continue to be light except near
thunderstorms, but vent rates will also struggle to get much better
than good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  84  67  84 /  30  30  30  30
Sierra Blanca           66  81  63  77 /  30  40  40  50
Las Cruces              66  84  62  84 /  30  40  30  30
Alamogordo              62  82  59  82 /  20  40  30  40
Cloudcroft              44  60  45  60 /  40  60  40  60
Truth or Consequences   63  82  61  83 /  50  40  40  30
Silver City             59  81  56  81 /  20  60  50  40
Deming                  66  85  62  85 /  20  40  30  20
Lordsburg               64  87  62  86 /  10  20  30  20
West El Paso Metro      69  83  66  83 /  30  20  30  30
Dell City               66  83  62  81 /  30  40  30  40
Fort Hancock            69  85  66  82 /  30  40  30  40
Loma Linda              63  78  59  79 /  30  30  30  40
Fabens                  66  83  64  83 /  30  30  30  30
Santa Teresa            68  83  65  83 /  20  30  30  30
White Sands HQ          66  82  62  83 /  30  30  30  30
Jornada Range           64  83  61  84 /  40  40  30  30
Hatch                   65  85  62  85 /  40  40  40  20
Columbus                68  85  64  85 /  20  40  30  20
Orogrande               67  82  62  83 /  20  30  30  30
Mayhill                 52  67  50  69 /  60  60  40  60
Mescalero               53  70  51  70 /  40  60  30  60
Timberon                51  68  47  69 /  30  60  40  60
Winston                 48  77  49  76 /  30  60  50  50
Hillsboro               59  81  57  81 /  30  40  40  40
Spaceport               62  82  59  83 /  50  40  40  20
Lake Roberts            46  78  48  78 /  20  70  50  50
Hurley                  59  80  57  80 /  20  50  50  40
Cliff                   55  86  55  84 /  10  60  40  40
Mule Creek              48  83  48  84 /  10  50  40  40
Faywood                 60  80  58  80 /  20  40  50  40
Animas                  65  87  62  85 /  10  20  30  10
Hachita                 65  86  61  85 /  20  20  30  20
Antelope Wells          63  84  59  82 /  30  20  30  20
Cloverdale              62  82  57  81 /  20  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz

In the hours before

Local storm report, Sep 6, 12:42 AM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1242 AM MDT THU SEP 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HEAVY RAIN       1 WNW SANTA TERESA      31.85N 106.64W
09/06/2018  M1.14 INCH       DONA ANA           NM   NWS EMPLOYEE

&&

EVENT NUMBER EPZ1800082

FK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 12:15 AM MDTAreal Flood AdvisoryEPZEl Paso3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.